Aa
Aa
A
A
A
Close
Avatar universal

Can Buspar(buspirone) cause migraines?

I’m wondering if Buspar can cause migraines? I’ve read so many posts (elsewhere) about it making people dizzy, nauseous and have headaches but it seems like it’s temporary for most people or they stop the med before they find out if it’ll go away. I started this med in the end of May 2023 and started getting dizzy sometime in June and in early September I started getting headaches and typical migraine symptoms. My dose started at 5mg, went up to 1g 2xday in July and then up to 15mg 2xday in October. I’ve tried a few migraine meds, both preventative and rescue, but other than a couple triptans (that only help for a couple hours) nothing has helped. It’s 24/7 constant dizziness, so bad that I can’t drive most of the time, severe headaches that range in pain levels 3-10 and sensitivity to light, sounds and smells. Buspar has helped my anxiety so much, I could barely leave the house before I got on it. But now it’s 7 months later and I’m just now making the connection that the migraine symptoms started around the same time I started this med. I just want to note it’s more than just a headache, it’s debilitating pain and often have to be in a dark room with no sounds or lights. I feel like most people describe a bad headache and dizziness, not quite to the extent of a migraine. It’s been 7 months of nonstop dizziness. I don’t know if it’s a coincidence time wise or if maybe this is causing my migraines completely? Or maybe making them worse.
1 Responses
Sort by: Helpful Oldest Newest
973741 tn?1342342773
You asked this a few weeks ago and I'm really sorry no one answered you yet!  I feel terrible that you found a medication that worked for anxiety which can be hard to do and think the medication is actually causing headaches and migraines. The side effects you mention of headache and dizziness are in the literature as mild side effects that can occur. It is true that these medications have transient or start up side effects that peter out. They haven't for you. Unfortunately.And you describe the headaches and dizziness as a lot more than mild. I can take advil and get headache relief. This sounds more of an issue in managing this than that!  

Have you stopped the medication? If so, did it resolve?

My son started and stopped buspar.. I thought it was working but he did not want to stay on it so went off. He uses a higher dose of lexapro to manage his anxiety, ocd and depression. He's using a lot of other methods too like getting exercise, breathing, meditation, positive psychology strategies, etc.

But can certainly understand the fact that this drug works but 'may' be having unbearable side effects. Only you can decide if it is too much. And if you discontinue, you'd find out. If you still have headaches, you can go back on.

Helpful - 0
4 Comments
That’s okay, I wasn’t expecting much response as I’ve asked elsewhere and it seems like this isn’t super common to have these side effects long term. I did actually just have a spinal tap done and got diagnosed with something else that is the probable cause of my symptoms. Unfortunately I’m losing my insurance anyways and will have to discontinue buspar. I’ve been tapering off of it for a couple weeks and still have a couple weeks to go… I’m tapering slow trying not to freak myself out with the return of my anxiety. So far, my anxiety is definitely coming back but not full force yet, but I will just have to learn to manage. At least now I know it’s not the medication and if/when I get insurance in the future, I can go back on it if my anxiety is still a problem.
I don't know your situation, but you might not have to go off the meds.

Have you tried GoodRx? https://www.goodrx.com/buspar

I also found this, though I can't vouch for it - https://rx.webmd.com/drug-prices/buspirone-hcl

This is Mark Cuban's pharmacy - https://costplusdrugs.com/medications/BuspironeHCL-10mg-Tablet/

There are ways to get your meds that you need without insurance. I hope this helps!
Thank you! Unfortunately it’s not about the medication price, with goodrx I could definitely make it work. But with my psychiatrists office, I would have to see them every 3 months to continue getting the medication prescribed and I can’t afford the appointments. Maybe I should look into other psychiatrists or drs that could prescribe it, it’s just hard because I have 3 other medications that I absolutely have to take for my new diagnosis and another physical issue and I’ll be paying 100$ a month for those already. I can’t work due to my health issues so we are struggling trying to figure out what to prioritize. I have to discontinue my adhd medication as well, and that and buspar are how I’ve functioned for the last 8 months. Hopefully I will have insurance again sometime in the next couple years!
I'm sorry. I hate healthcare in this country. I hope you find a way to make it all work.
Have an Answer?

You are reading content posted in the Anxiety Community

Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1595629445
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?